August 2013 | Volume 12 | Issue 8 | Case Reports | 946 | Copyright © August 2013
Barry Ladizinski MDa and David J. Elpern MDb
aJohns Hopkins Bloomberg School of Public Health, Baltimore, MD
bThe Skin Clinic, Williamstown, MA
Phototoxicity is a skin reaction that occurs in patients using photosensitizing drugs in combination with exposure to ultraviolet light. Common photosensitizing pharmacologic agents include antibiotics, non-steroidal anti-inflammatory drugs, diuretics, neuroleptics, retinoids, and amiodarone. Dronaderone is a novel antiarrhythmic that is similar in composition to amiodarone, but is non-iodinated and also has a methane-sulfonyl group, significantly decreasing its incidence of adverse effects as compared to amiodarone. While phototoxicity is a commonly reported complication of amiodarone, this reaction has rarely been documented in patients using dronaderone. We report the case of a 63 year-old woman with a history of atrial fibrillation that presented with a phototoxic drug eruption following use of dronaderone for maintenance of normal sinus rhythm.
J Drugs Dermatol.
A 63-year-old female with a history of atrial fibrillation presented with an itchy rash of 5 days’ duration. She reported that her cardiologist recently started her on dronaderone 400 mg twice daily for maintenance of normal
sinus rhythm. Her other medications included estradiol, methylprednisolone, metoprolol, rosuvastatin, aspirin, and acetaminophen with codeine. Physical examination revealed a diffuse erythematous eruption on the ears, neck, and the bilateral arms and thighs, sparing the sun-protected areas of the face, torso and legs. Her face was likely spared because of the "hardening" affect of year-round sunlight.1 Her legs were spared as she wore support stockings to control leg swelling. As her other medications were not associated with photosensitivity,
these findings were most consistent with a phototoxic
reaction to dronaderone. The patient was continued on dronaderone and recommended to wear high-neck, long sleeve shirts and apply broad-spectrum sunscreens prior to going outdoors. Betamethasone valerate 0.1% cream was prescribed
for symptomatic relief of itching. The patient has not reported further recurrence of the rash.
Drug-induced phototoxicity is an erythematous, occasionally pruritic, sunburn-like erruption that occurs following use of a photosensitizing drug and exposure to ultraviolet radiation.2 Common pharmacologic agents causing phototoxic eruptions include antibiotics (tetracyclines, fluoroquinolones), retinoids (acitretin, isotretinoin), non-steroidal anti-inflammatory drugs (naproxen, ibuprofen), neuroleptics (thioridazine, chlorpromazine),
diuretics (hydrochlorothiazide, furosemide), and various other drugs such as amiodarone.2
Dronaderone is a recent addition to the cardiac antiarrhythmic
armamentarium that was approved by the United States Food and Drug Administration in 2009 to maintain normal sinus rhythm in patients with a history of atrial fibrillation or atrial flutter.3 Dronaderone is a benzofuran derivative that is chemically related to amiodarone, but lacks amiodarone’s iodine moieties and also has a methane-sulfonyl group, thus decreasing dronaderone’s lipophilicity and its accumulation in tissue.4 In addition, dronaderone’s serum half-life is approximately
24 hours as compared to amiodarone’s half-life of several weeks, further limiting the potential for adverse affects (eg, thyroid and pulmonary toxicity) typically associated
While phototoxicity is a fairly common complaint in patients using amiodarone,2 this reaction has not previously been reported in patients using dronaderone, although the manufacturer